Getting my blood sugar to come down isn't too difficult but afterward I'm left feeling tired, hungry and dehydrated. I'm finding that magnesium supplements help a lot (as I've been low in it previously) but I was wondering if there are some tried and true routines that would help! Generally my endo talks more about dosages than recovering from mistakes :) I am always so dehydrated and my fingers look a little "pruney" after high blood sugars. I have a super healthy diet but probably need a little boost! Has anyone tried IV therapies? I had one while in the hospital and I felt so much better afterward!
Thanks so much for any advice :)
Sorry, but I tend to agree with your doctor; the idea is to do whatever you can to minimize highs, by tweaking doses, eating well, exercise, etc. And I would say the next goal is to spend as little time at high levels as possible. My guess is that you are left feeling so bad because you have been high for awhile? I encourage you to test frequently and learn your ISF to correct a high when it happens. It won't of course bring you down instantly, but will set you on that road.
You also don't say "how high is high"? We're all different but I don't start to feel really lethargic until over 250, and the goal is to spend as little time as humanly possible there or higher, for lots of reasons. But for the unavoidable highs we all suffer with, other than prompt correction, many people exercise to help bring them down though this isn't recommended over 300 (someone correct me if it is more like 350). Also drinking lots of water not only helps bring you down quicker but also reduces the bad feelings you get from dehydration.
Rereading your post I'm wondering if you are talking about more dramatic highs, like 300-500? I can't imagine thinking in terms of IV therapies for less than that. There are some of us who, unfortunately hit those kind of numbers occasionally no matter what we do, but for most of us, they are very rare occurances. You call yourself newbie, so I'm assuming you haven't been at this long. You don't say anything about your insulin regimen, but your doctor is right, getting I:C ratios, basals and ISF's set right will minimize really uncomfortable (and long term damaging!) highs.
Hi Zoe, thanks for your advice! I am type 1 but have only been diagnosed for 6 months now. My A1C used to be above 10 but now it's around 6 mmol (108 american units). My highs are usually no more than 15 mmol (270) and only for a couple of hours or so. My insulin regimen is 4-5 units Lantus and 2-4 units of Humalog per meal.
When I was on vacation my blood sugar was super stable but while working I have the occasional high due to stress :( I wonder if something else is missing - perhaps with vitamins - as I'm also celiac, it's a bit harder for me to absorb. I'll have to double check with my internal medicine specialist, as he looks at the whole system as opposed to the endo who seems to focus on the medication primarily.
Thanks so much!
Good job on reducing your A1C in such a short length of time, Jodi!
Drink lots of water! Propel is good too, no carbs, some electrolytes too?
Water is your friend after a high. However, when you're high, your kidneys twinkle out your minerals and you'll feel off until they're replenished. I use the product Nu-Salt instead of salt. It's half potassium and half sodium. When I've run too high in the past I've experienced terrible leg cramps. Using the Nu-Salt really helped me get back into balance.
Mushrooms are a good source of magnesium. Maybe a cup or two of homemade mushroom broth with bits of diced mushroom, celery and onion in it -- seasoned with some NuSalt -- would help you to replenish your magnesium, potassium and sodium, all at the same time.
Awesome - thanks so much! Actually, I have only one kidney so it could be a bit more tricky to get hydrated. I love all kinds of mushrooms, so I'll definitely look into adding some to my diet!
I usually eat a banana which is full of potassium and a lot of water. If I lost a lot of water (exercise, hyper) I drink Gatorade G2 (not the regular gatorade) which is low in sugar but has potassium and sodium. You certainly have G2 in BC.
Maybe it is a good idea to check ketones. When you are high for a while, maybe you have ketones in your blood. Even with water and electrolytes, I didn't feel good for hours after I had ketones.
I will look into that and surely be more diligent with ketone testing! Thanks so much!